Missouri, 2017Tornado and Damaging Wind in Missouri, October 14, 2017
October 14, 2017 · NWS DVN · 2 events in 2 counties and zones
Severe thunderstorms moved across much of west central Illinois and northeast Missouri the evening of October 14th, 2017. Wind and hail reports were common with these storms, and two tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across much of west central Illinois and northeast Missouri the evening of October 14th, 2017. Wind and hail reports were common with these storms, and two tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 14, 2:10 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 14, 2:10 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
310 PM CDT Sat Oct 14 2017
.SYNOPSIS...
Issued at 259 PM CDT Sat Oct 14 2017
A surface low sits to the west of DSM and Ames at 200 PM with a
frontal boundry stretching from north of Kansas City
northeastward to Kirksville Missouri and to just south of
Chicago. South of that front dew points were in the mid 60s with
dew points in the lower 60s to the north. Scattered showers and
thunderstorms continued to move northeastward across eastern Iowa
and northwest Illinois. A flood watch remains in effect through 4
AM on Sunday.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 259 PM CDT Sat Oct 14 2017
The main forecast concern this period are chances of showers and
thunderstorms as well as the potential for severe thunderstorms
and heavy rain. Models are in good overall agreement through the
period.
The current thinking is that the surface low in central Iowa will
rapidly move northeastward into northern Michigan and southern
Ontario Sunday. This idea fits with the current pressure falls
across northeast Iowa. This will cause the frontal boundry to our
south to surface northward brining warmer and more moist air
northward. This will help to destabilize the atmosphere. There is
strong and deep shear in place across the region with 0 to 6 km
bulk shear of 55 to 60 knots and 0 to 1 km SRH values of 200 to
300 m^2/S^2 pointing to rapidly rotating storms. The CAPE and MU-
CAPE will be on the lower end for typical severe but good for a
high shear and low cape severe weather. Storms will be moving
quickly and any tornadoes will be brief. For these reasons SPC has
places part of our south of a line from Ottumwa to Sterling in an
Enhanced Risk of severe thunderstorms with a slight risk to the
north to Dubuque.
CAMS (convection allowing models) show two rounds of potentially
severe thunderstorms this afternoon and this evening.
The window for severe weather will be between now and 11 PM.
Storms will come to an end from west to east start at 06 UTC.
A flash flood watch remain in effect through 4 AM with no additional
changes to the timing and coverage with this update. Rainfall
amounts of a 0.50 to 0.75 inches has fallen south of a Fairfield
to Galesburg line with 0.75 inches to in excess of 2.50 inches
north of that line. This mornings and forecast soundings continue
to show near record precipitable water which is 200 to 225
percent above normal for this time of year. Showers and
thunderstorms will blossom across the region this evening as 850
mb winds around 50 knots veer into the region. Models continue to
show the deepest moisture and best dynamics in the area now
covered by the flash flood watch.
Expect a blustery day across the region on Sunday by a strong
pressure gradient will exist across the area with the departing
storm system to our northeast and surface high pressure to our
south. Expect northwesterly winds of 20 to 30 MPH through the day.
Temperatures will be 5 to 10 degrees below normal.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 259 PM CDT Sat Oct 14 2017
The main forecast concern this period will chances of precipitation.
In the wake of the departing storm system from Saturday night
into Sunday morning the flow aloft transitions from southwest flow
aloft to northwest flow for the first part of the work week and
then zonal flow for the second half of the work week. Given the
transition away to northwest flow and a transition to a more zonal
flow aloft this would open us to fast moving shortwave energy
moving through the flow.
At this time, the forecast is dry as the moisture is limited. The
next chance of precipitation will be next weekend when a deeper
trough moving through the flow produces showers and thunderstorms
across the region.
Temperatures will be 5 degrees above the normals in the mid 60s.
Frost will be possible on Monday morning with the coldest air of
the season in place across our area. Temperatures on Monday
morning will be in the mid to upper 30s north of Interstate 80.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1258 PM CDT Sat Oct 14 2017
Turbulent weather continues at all TAF sites this afternoon.
Ceilings and visibilties remain IFR to LIFR in showers and
thunderstorms with intermittent periods of MVFR to VFR ceilings
during breaks between more scattered convection.
Expecting shower and thunderstorm activity to increase in
coverage and intensity after 21 utc affecting TAF sites from west
to east across the area with the storms being along a line from
DBQ to MLI to BRL between 00 and 03 UTC. Precipitation will come
to an end after 06 UTC as a cold front sweeps across the area. In
the wake of the front winds will switch to the west and increase
to 15 to 25 knots. Ceilings and visibilities will improve to VFR
after 06 UTC.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through late tonight for Benton-Buchanan-Cedar-
Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-
Linn-Louisa-Muscatine-Scott-Washington.
IL...Flash Flood Watch through late tonight for Bureau-Carroll-Henry
IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
Whiteside.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Oct 14, 2:41 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
341 PM CDT Sat Oct 14 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-152045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
341 PM CDT Sat Oct 14 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The Storm Prediction Center has placed an enhanced risk of severe
thunderstorms south of a line from from Fairfield to Sterling
Rockfalls with a slight risk to the north, The main threats from
severe thunderstorms are damaging winds up to 70 MPH and a brief
tornado along with heavy rain.
There is also the risk of widespread heavy rain across the area
through midnight on Sunday. A flood watch for flash flooding
remains in effect through 4 AM on Sunday. Areas south of a line
from Fairfield to Galesburg have already received between 0.50 to
0.75 inches whiles area to the north have received 0.75 inches to
2.50 inches to the north of that line. Heavy rains of 1 to 2
inches remain possible this evening which could cause flash
flooding especially in areas that have received heavy rain.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Patchy frost is possible early Monday morning, especially along
and north of Interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation remains possible this evening.
DC
In the hours before
Special weather statement, Oct 14, 11:11 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1211 PM CDT SAT OCT 14 2017
ILC067-071-109-141745-
Hancock-Henderson-McDonough-
1211 PM CDT SAT OCT 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...
SOUTHEASTERN HENDERSON AND NORTHWESTERN MCDONOUGH COUNTIES UNTIL 1245
PM CDT...
At 1211 PM CDT, a strong thunderstorm was located near La Harpe, or
10 miles northeast of Carthage, moving northeast at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
La Harpe and Blandinsville.
LAT...LON 4054 9110 4071 9090 4066 9079 4064 9079
4063 9074 4060 9067 4047 9102
TIME...MOT...LOC 1711Z 234DEG 35KT 4053 9101
MCCLURELocal storm report, Oct 14, 11:42 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HEAVY RAIN ESE WELLMAN 41.47N 91.83W
10/14/2017 M1.25 INCH WASHINGTON IA TRAINED SPOTTER
RAINFALL SO FAR.
&&Special weather statement, Oct 14, 12:44 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
144 PM CDT SAT OCT 14 2017
IAC057-087-115-141915-
Henry-Des Moines-Louisa-
144 PM CDT SAT OCT 14 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HENRY...
NORTHWESTERN DES MOINES AND SOUTH CENTRAL LOUISA COUNTIES UNTIL 215
PM CDT...
At 144 PM CDT, a strong thunderstorm was located near Mount Union, or
near Mount Pleasant, moving northeast at 50 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Mount Pleasant, Wapello, Mediapolis, Morning Sun, Mount Union, Elrick
Junction, Virginia Grove Recreation Area, Mount Pleasant Municipal
Arpt, Marsh, Northfield, Garland and Yarmouth.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4091 9148 4099 9156 4122 9120 4106 9103
TIME...MOT...LOC 1844Z 236DEG 44KT 4100 9142
MCCLURE
Local storm report, Oct 14, 12:59 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HEAVY RAIN SSW MAQUOKETA 42.06N 90.67W
10/14/2017 M1.70 INCH JACKSON IA TRAINED SPOTTER
SINCE 8 AM. CURRENTLY NOT RAINING.
&&Local storm report, Oct 14, 3:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 E CANTRIL 40.64N 91.98W
10/14/2017 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
PETERSSpecial weather statement, Oct 14, 4:07 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
507 PM CDT SAT OCT 14 2017
ILC071-IAC057-142230-
Henderson-Des Moines-
507 PM CDT SAT OCT 14 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENDERSON AND CENTRAL
DES MOINES COUNTIES UNTIL 530 PM CDT...
At 507 PM CDT, a strong thunderstorm was located over Burlington,
moving east at 30 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Burlington, Oquawka, West Burlington, Biggsville, Gladstone, Rozetta,
Gulf Port, Media, Lone Tree, Carthage Lake, Starr's Cave Park and
Preserve, Burlington Regional Airport, Olena, Beaverdale, Des Moines
County Fairgrounds and Hopper.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4077 9122 4085 9122 4098 9084 4077 9084
TIME...MOT...LOC 2207Z 253DEG 27KT 4082 9113
MCCLURE
Tornado, Scotland
- When
- October 14, 4:09 PM CST to 4:10 PM CST
- Where
- Scotland County, 2.03 mi ENE of Ella Ewing Lake to 2.07 mi ENE of Ella Ewing Lake
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.359, -91.983
A National Weather Service storm survey indicated that an EF1 tornado completly destroyed two farm outbuildings and caused damage to two others on the same farm, including a grain silo. The storm survey indicated the narrow EF1 tornado produced 95 mph winds and was 10 yards wide, on a path that was 0.1 miles long.
Thunderstorm Wind, Clark
- When
- October 14, 4:19 PM CST
- Where
- Clark County, 0.87 mi NE of Neeper
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.340, -91.770
A car was reported to have crashed into a large tree branch on the highway that had been blown down by the thunderstorm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, October 14, 20171 death · 1 event
- Flash Flood and Hail in Illinois, October 14, 2017$120,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Illinois, October 14 to 15, 2017$32,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, October 14, 20171 injured · 70 kt wind · 16 events
- Hail and Damaging Winds in Missouri, October 14, 201761 kt wind · 14 events
- Damaging Winds in Oklahoma, October 14, 201765 kt wind · 12 events
- Hail and Damaging Winds in Kansas, October 14, 20171.75 in hail · 11 events
- Tornado and Hail in Illinois, October 14, 2017EF0 · 7 events
- Damaging Winds in Kansas, October 14, 201761 kt wind · 5 events
- Damaging Winds in Missouri, October 14, 201761 kt wind · 4 events
- Frost and Freeze in California, October 14, 20172 events
- Flood and Damaging Wind in Indiana, October 14, 2017$10,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724405, 724406.